Post-Nissen questions

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Jun 2013
Total Posts : 32
   Posted 1/29/2014 3:16 PM (GMT -6)   
I had Nissen surgery last Thursday, so it's been just under a week. I am not currently taking any medication for reflux (first time in probably 7-8 years).

My primary question is whether or not gastritis is common following surgery?

If so, should I be taking an H2 blocker for now?

I realize that stopping the PPI is going to cause a rebound, but if wasn't expecting to notice it. My stomach has a dull burn that is not reflux.

I am staying away from dairy and other foods that people have sensitivities to until this has been resolved.

Thanks for any advice. I've been reading for days and I don't find anything specific for my case.

Regular Member

Date Joined Jun 2013
Total Posts : 32
   Posted 1/30/2014 7:27 PM (GMT -6)   
Nobody has any feedback regarding gastritis after Nissen or any advice on tapering off meds if I am experiencing gastritis?

Forum Moderator

Date Joined Dec 2008
Total Posts : 4961
   Posted 1/30/2014 10:25 PM (GMT -6)   

Welcome to the Wrapped Club!

I stopped PPIs right away and never looked back. With gastritis you probably will have some stomach pain, but it should decrease with time. Something that coats your stomach might help more than an H2 blocker.

Take care,
Moderator: GERD/Heartburn, Kidney disease

Nissen 6/06 and 5/09
#3 8/24/11

Regular Member

Date Joined Jun 2013
Total Posts : 32
   Posted 1/31/2014 10:38 AM (GMT -6)   
I appreciate the feedback, but I'm simply trying to determine if anyone can verify that gastritis is a known and somewhat expected result of Nissen, and for how long.

I am not on PPIs either. I had reflux and apparently gastritis as well. I couldn't tell the difference before. Now I can. If I stopped the PPIs, I got reflux and gastritis. Now I just have gastritis.

I've read that PPIs can actually cause gastritis. I've read that gastritis can develop from a lack of acid, which would make sense in my case.

Oh well. I guess I have to rely on a doctor's opinion, which will just be more pills and no common sense.

This is a really depressing beginning to my post-Nissen life. I'm not sure what to do.

Forum Moderator

Date Joined Feb 2009
Total Posts : 7180
   Posted 1/31/2014 4:53 PM (GMT -6)   
Hi Robotaz,

Many surgeons keep their patients on PPIs for a few months after surgery, for just that reason. The stomach has been put through a lot during the procedure (stretched, wrapped, stitched), and these surgeons like to protect the stomach and make the recovery more comfortable.

I have a reactive stomach, and like you, I'd get gastritis/esophagitis (reflux) when I had a flare. I continued taking the PPIs during my recovery, and found them very helpful. Hey, it's a great benefit to just have gastritis, now that you're wrapped, but I know it's no fun.

In my experience, the recovery from surgery wasn't half as bad as dealing with that horrible gastritis/esophagitis experience I'd had intermittently prior to the surgery.

It's your call, but if I were you, I'd go back on the PPIs. Once you've progressed further on your healing, you can get off them again, and you'll be amazed at the way the rebound won't bother you. Just keeping it in the stomach makes all the difference.

Baby that stomach of yours now as you heal. Those of us with reactive stomachs need the protection of PPIs during healing. Some people have iron stomachs, and nothing bothers them. Those are the people who can just stop immediately after surgery.

Listen to your body. If your stomach is bothering you, protect it with PPIs.
It's your call, but that's what I would do.

Happy healing!

GERD/Heartburn Moderator
Nissen Fundoplication 2/09

"Whatever you fight, you strengthen, and what you resist, persists.”

“Worry pretends to be necessary but serves no useful purpose”

“Accept - then act. Whatever the present moment contains, accept it as if you had chosen it. Always work with it, not against it.”
Eckhart Tolle

Regular Member

Date Joined Jun 2013
Total Posts : 32
   Posted 2/1/2014 8:34 AM (GMT -6)   
Thank you dencha!

I think I can actually get by on H2 blockers. I will probably take one today when I eat some more and get the gastritis that I've been getting this week after lunch.

So, you don't think lowering the acid with an H2 blocker will just prolong the rebound from the PPIs? If I can suffer for a period and wind up off the PPI and gastritis-free more quickly, then I want to do it that way.

It's comforting to have this resource. Doctors can only do so much. They aren't psychic. They aren't laboratory clinicians. We really need the experimental evidence provided by other sufferers.

Thanks again. I think I will take a Zantac later and try to keep things under control for now. On the plus side, I was able to get some eggs down today. I'm going to throw some veggies in a crock pot and get them really soft. Can't wait.

Post Edited (Robotaz) : 2/1/2014 7:41:21 AM (GMT-7)

Regular Member

Date Joined Jun 2013
Total Posts : 32
   Posted 2/2/2014 11:30 AM (GMT -6)   
So, I found a study abstract:

This study concluded that gastrin, among a couple of other factors, was not found to have higher levels in people who were on H2 blockers or antacids/alginates and then stopped taking them. People on PPIs did have significantly higher levels.

So this means that H2 blockers, in my opinion, are a good choice for acid control after Nissen, and while the PPI rebound is being resolved by the body.

I'm going to continue taking the H2 blockers and hope that the rebound tapers off.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, March 17, 2018 4:51 AM (GMT -6)
There are a total of 2,940,507 posts in 322,668 threads.
View Active Threads

Who's Online
This forum has 161101 registered members. Please welcome our newest member, Richard.C.C.
242 Guest(s), 0 Registered Member(s) are currently online.  Details